Skip to content

Addison’s Disease—Adjusting

Mares eat dose and does eat dose, and so do I, apparently.

In October, my lovely and beloved endocrinologist suggested we try reducing my cortisol dose. I’ve been at a steady dose of 16mg per day (12mg on waking, 2mg at midday, 2mg in the evening) for three years. Overall, it’s been fine (some peculiarities with my blood calcium levels, but nothing sinister and all follow-up tests have been Normy Normy Normal). However, as my endo’s books and my subsequent Google Scholar research suggested, 16mg is a lot for a little woman like me. Women, generally speaking, require less cortisol than men; additionally, women on the oral contraceptive pill require even less; and women of small stature on the oral contraceptive pill require even less again—so 16mg suddenly seems like a gargantuan dose. My endo is smart as a whip and I trust her completely, so we agreed I’d start tapering my dose down to 12mg over the whole day and we’d see how it went.

To taper, the general rule of thumb I’ve followed is: reduce 2mg, wait two weeks, re-evaluate. Repeat as needed.

First fortnight

My first fortnight was pretty gross. I reduced 2mg off my morning dose, so I was muddling along on 10mg upon waking, 2mg at midday and 2mg in the evening. The mornings were very unpleasant. I was tired, unfocused, and weepy. By lunchtime I’d start to straighten out. I tried to track my progress, and, once I started paying attention, there was some! Each day I was a little less tearful and confused: soon the addled depression was replaced with unspecified grumpiness and resentment. The first week was spent feeling depressive in the mornings but stable in the evenings; however, the second week was spent feeling stable in the mornings and manic in the evenings! A sure sign that my body had begun to adapt to my new dose, and now felt like less was necessary. Win!

The worst part about adjusting your dose is the sudden absence of energy to do anything beyond the essential. Suddenly I couldn’t find the energy to practice my clarinet or violin; I was too exhausted to lift weights, and some days, even go for a walk; my energy for focus was down the toilet, so reading and writing recreationally were off the cards completely. In short: everything I normally do to relax was off. I began to wonder if this is what I would be like when ‘normal’: that everything I’ve done in the past and all I’ve achieved is nothing more than the result of artificial inflation by chemicals. It’s a terrifying thing to think: that everything you think you do is not real; is just a side effect of meds. It opened up a whole can of worms about worth and identity. I had to keep reminding myself: if lowering the meds mean I can’t function, then I’ve gone to low and no book can change that. The relief I felt as my personality and energy began to return was enormous.

Second fortnight

Riding the success of my first fortnight’s reduction, and the clear signs I was now taking too much cortisol in the evenings (chatty, loud, very up and having trouble sleeping), I looked forward to reducing another 2mg from my dose. I divided my afternoon and evening pills, and reduced to 12mg: 10mg on waking, 1mg at lunch, 1mg in the evening. The first week felt a lot like the first week of the first fortnight: I was tired and miserable. Sulky, struggling with reduced cognitive faculties, and really sad. But contrary to the first fortnight, this didn’t improve as the week went on. In fact, it got worse. My appetite started to drop, and my appestat (the bit that tells you ‘stop eating you’re full’) was wildly off. I started losing weight. I had trouble standing up in yoga. I was exhausted. I borrowed a family member’s home blood pressure monitor and found I had trouble getting a blood pressure reading when standing up. I kept losing weight. I had trouble eating, concentrating, and generally being. By the second Friday of the fortnight, I was making bargains with myself like: “Okay, do twenty minutes of work and then you can lay on the floor for a while.” Realising that at no point in life should ‘laying on the floor’ be a treat, I decided I’d had my fill of the whole process and permitted myself an extra couple of milligrams for the afternoon, and as of the next day, increased my dose to 13mg (11mg/1mg/1mg). It was like night and day. I’ve since been stable on 13mg: I’ll give it some time and then maybe try for 12mg again in a couple of months.

Conclusions? 

Tapering your dose sucks, but there is a clear progression when your reduction might be acceptable and there is a clear absence of progression when your reduction is too much. If you need to taper, be prepared: you might need to take some time off if you can wrangle it; invoke help from your loved ones to help with errands, cooking, taking care of kids, etc.; have a doctor you can call or arrange a callback from. In ways I don’t fully understand, the body adapts to whatever dose you’re on, and any change in that dose takes getting used to. The 2mg per fortnight rule provides a good guideline: at the end of the two-week period, you remember to stop and reflect on how you’re proceeding. The nature of cortisol is such that if you don’t keep the fact that you’re adjusting at the forefront of your mind, you can easily forget that how you’re feeling doesn’t have to be the new normal. A forced ‘how am I doing?’ moment is all it took to get me to increase back to a better level.

Finally, once you’re confident that reducing your dose is the right thing to do, be patient with yourself. The 2mg per fortnight rule doesn’t mean that by the end of the fortnight you’ll be right as rain again. It means cognition and mood will have settled, and hopefully appetite as well, but the other physiological elements may take a bit to catch up. Fitness and strength will take some time to meet the new level, but they’ll get there. Pay attention to yourself and make sure you get lots of rest.